While many pharmacological treatments for depression and anxiety “work” by raising Serotonin level, too much Serotonin can be a potentially “bad thing.”  Serotonin syndrome can be a rare potential side-effect of taking SSRI’s/SNRI’s/MAOI’s antidepressants. Serotonin Syndrome is a potentially life-threatening drug reaction that can occur when levels of the neurotransmitter Serotonin become too high in the brain and body. This condition generally occurs when individuals are taking multiple drugs at the same time that act independently to raise Serotonin levels.  While some of these drugs are obvious (antidepressants), many are not, such as certain medications for migraines or pain.

Symptoms can occur within minutes to hours, and may include:

  • Agitation or restlessness
  • Diarrhea
  • Fast heart beat
  • Hallucinations
  • Increased body temperature
  • Loss of coordination
  • Nausea
  • Overactive reflexes
  • Rapid changes in blood pressure
  • Vomiting

Serotonin syndrome is more likely to occur when you first start or increase the medicine.  For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs), or even Herbal/OTC treatments. Popular SSRI’s include Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro. SNRI’s include Cymbalta, Pristiq, and Effexor. Herbal treatments for depression: St. John’s Wort (Hypericum), 5-HT, and SAMe.  Brand names of triptans include Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax.  Ultram has also been thought to interact and potentially cause this reaction as well. Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome with the medicines describe above, as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine). Drugs of abuse, such as ecstasy and LSD have also been associated with serotonin syndrome.

What to do if you suspect you may be experiencing symptoms of Serotonin Syndrome?   Call your doctor.  Do not stop your medications abruptly unless directed to do so by your physician.  Although not a common occurrence, it can be dangerous and is considered a medical emergency.  Always let all of your health care providers know all of your medications so they can monitor for potential interactions.

Advertisements